Alert archive / Oregon / Beach Hazards Statements in 2020
Beach Hazards Statement 11, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Nov 30, 2020, 5:30 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 2, 2020, 4:00 AM PST. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2020, 5:30 AM PST (13:30 UTC)
- In effect from
- Dec 2, 2020, 4:00 AM PST
- Expired
- Dec 3, 2020, 8:00 AM PST
- In force
- 28 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 1.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780 WHUS46 KMFR 301330 CFWMFR Coastal Hazard Message National Weather Service Medford OR 530 AM PST Mon Nov 30 2020 ORZ021-022-010130- /O.NEW.KMFR.BH.S.0011.201202T1200Z-201203T1200Z/ South Central Oregon Coast-Curry County Coast- 530 AM PST Mon Nov 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...Increased risk for sneaker waves are expected. These are waves with higher run-ups than expected, and they are dangerous to beach goers. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From late Tuesday night through late Wednesday night. * IMPACTS...Even during calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back on the ocean. && $$ Visit us at https://www.weather.gov/Medford
6 follow-up statements
774 WHUS46 KMFR 302218 CFWMFR Coastal Hazard Message National Weather Service Medford OR 218 PM PST Mon Nov 30 2020 ORZ021-022-011200- /O.CON.KMFR.BH.S.0011.201202T1200Z-201203T1200Z/ South Central Oregon Coast-Curry County Coast- 218 PM PST Mon Nov 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...Increased risk for sneaker waves are expected. These are waves with higher run-ups than expected, and they are dangerous to beach goers. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From late Tuesday night through late Wednesday night. * IMPACTS...Even during calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back on the ocean. && $$ Visit us at https://www.weather.gov/Medford
070 WHUS46 KMFR 011027 CFWMFR Coastal Hazard Message National Weather Service Medford OR 227 AM PST Tue Dec 1 2020 ORZ021-022-020000- /O.EXT.KMFR.BH.S.0011.201202T1200Z-201203T1600Z/ South Central Oregon Coast-Curry County Coast- 227 AM PST Tue Dec 1 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...High risk for sneaker waves. These are waves with higher run-ups than expected, and they are dangerous to beach goers. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 4 AM PST Wednesday through 8 AM PST Thursday morning. * IMPACTS...Even during calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back on the ocean. && $$ Visit us at https://www.weather.gov/Medford
902 WHUS46 KMFR 012055 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1255 PM PST Tue Dec 1 2020 ORZ021-022-021200- /O.CON.KMFR.BH.S.0011.201202T1200Z-201203T1600Z/ South Central Oregon Coast-Curry County Coast- 1255 PM PST Tue Dec 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...High risk for sneaker waves. These are waves with higher run-ups than expected, and they are dangerous to beach goers. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 4 AM PST Wednesday through 8 AM PST Thursday morning. * IMPACTS...Even during calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back on the ocean. && $$ Visit us at https://www.weather.gov/Medford
480 WHUS46 KMFR 021141 CFWMFR Coastal Hazard Message National Weather Service Medford OR 341 AM PST Wed Dec 2 2020 ORZ021-022-031600- /O.CON.KMFR.BH.S.0011.201202T1200Z-201203T1600Z/ South Central Oregon Coast-Curry County Coast- 341 AM PST Wed Dec 2 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY MORNING... * WHAT...High risk for sneaker waves. These are waves with higher run-ups than expected, and they are dangerous to beach goers. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Through 8 AM PST Thursday morning. * IMPACTS...Even during calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back on the ocean. && $$ Visit us at https://www.weather.gov/Medford
570 WHUS46 KMFR 031025 CFWMFR Coastal Hazard Message National Weather Service Medford OR 225 AM PST Thu Dec 3 2020 ORZ021-022-031600- /O.CON.KMFR.BH.S.0011.000000T0000Z-201203T1600Z/ South Central Oregon Coast-Curry County Coast- 225 AM PST Thu Dec 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...High risk for sneaker waves. These are waves with higher run-ups than expected, and they are dangerous to beach goers. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Until 8 AM PST this morning. * IMPACTS...Even during calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Never turn your back on the ocean. && $$ Visit us at https://www.weather.gov/Medford
211 WHUS46 KMFR 031603 CFWMFR Coastal Hazard Message National Weather Service Medford OR 803 AM PST Thu Dec 3 2020 ORZ021-022-031715- /O.EXP.KMFR.BH.S.0011.000000T0000Z-201203T1600Z/ South Central Oregon Coast-Curry County Coast- 803 AM PST Thu Dec 3 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Although surf will remain elevated through tonight, the increased risk for sneaker waves has diminished. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 30, 4:13 AM PST, 1 hour 17 minutes earlier.
Area forecast discussion, Nov 30, 4:13 AM PST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
413 AM PST Mon Nov 30 2020
Updated AVIATION and MARINE Sections
.DISCUSSION...A cold front will move onshore this morning. Latest
radar is showing a pre-frontal rain band moving onshore into NW
Douglas County, Coos and northern Curry Counties currently.
Observations are showing some brief wind gusts (30-40 mph) ahead
of/associated with this rain band at the higher elevation RAWS
sites and also along the coast. This band is running into a pretty
good dry layer, but will push steadily eastward this morning,
reaching the Roseburg/Illinois Valley area now-5 am, and the
Medford area and the Cascades 5-7 am. Expect some downslope drying
in the Rogue Valley, but there should be at least a little rain
in the Medford/Grants Pass/Cave Junction area this morning. It is
notable that temperatures have been hovering right around the
freezing mark all night in these valley areas, where low
clouds/fog have been persistent. It is possible that some rain
reaches the ground with temperatures near freezing in some areas.
We aren't overly concerned about freezing rain, however, since the
road surface temperatures and sub-surface temperatures are still
running a bit above freezing. And, with mixing expected as the
front moves through, temperatures should rise a few degrees from
where they are right now. Even so, please be careful and take it
slow if driving and it is raining early this morning. We expect a
little snow in the Cascades and Siskiyous today, generally 1-3
inches. Snow levels will be about 4000 feet. While precipitation
will have a hard time getting east of the Cascades due to westerly
downslope flow and a preceding dry air mass, we are still
expecting some gusty winds over there later this morning and into
this afternoon. Gusts to 50 mph are expected over the higher
terrain and also along Highway 31 near Summer Lake where a Wind
Advisory is in effect (NPWMFR). This will effectively end the Air
Stagnation Advisory, but probably only briefly.
Post-frontal showers continue from the mountains of western
Siskiyou County and the Cascades north and west this afternoon,
then expect these to dwindle in coverage by late this afternoon/
evening. It dries out tonight, but some fog/low clouds are likely
to return to the valleys west of the Cascades with surface high
pressure and upper ridging rebuilding quickly. The upper ridge
will persist through the rest of this week into the weekend,
likely resulting in another extended period of air stagnation and
the full complement of low clouds, fog and freezing fog in the
valleys west of the Cascades. Models continue to show a
disturbance moving into the ridge around Thursday, but it will
likely weaken and be deflected off to our south with minimal
impacts. For more details regarding the evolution of this
pattern...please refer to yesterday's extended forecast below.
-Spilde
Extended discussion...Wednesday morning 02 Dec through
Sunday night 06/07 Dec 2020. Not much change in the extended
period. Strong upper level ridging remains in the forecast and
another period of stagnant air with dry conditions and
overnight/morning fog and freezing fog for west side valleys
remains the story. Models show a trough approaching the area on
Thursday, however, it weakens considerably as it moves into the
strong upper ridge. The energy from this trough gets shunted to
the south and any moisture gets absorbed by the dry air from the
ridge. It does, however, help to shift the pattern some by
knocking the ridge down a bit. Another, stronger trough follows
late Saturday into Sunday, but it also weakens as it moves into
the area. Deterministic models as well as the vast majority of the
ensembles maintain dry conditions with this frontal passage.
However, it may be enough to mix out some of the stagnant air that
will have settled and persisted in the valleys during the
previous week.
Looking past next weekend, the National Blend of Models, as well as
the vast majority of model ensembles for both the GFS and EC,
support mostly dry conditions continuing into the second week of
December. Model ensembles indicate a more appreciable change around
December 9th/10th. /BR-y
&&
.AVIATION...For the 30/12Z TAFs...LIFR/IFR conditions in fog and low
clouds will persist in west side valleys.
Elsewhere, VFR conditions prevail. A cold front at the coast will
move inland this morning. This is bringing lowering conditions to
coastal areas, and should spread inland early this morning. Ahead
of this, low level wind shear (LLWS) will be a in the Umpqua Basin.
Winds will become gusty across the east side and higher
terrain this morning. In the west side valleys IFR conditions will
return by early morning. Sven
&&
.MARINE...Updated 350 AM PST Monday 30 Nov 2020...A cold has moved
through the waters north of Cape Blanco, with gusty south winds
becoming northwest by mid morning as the front moves inland. Long
period northwest swell is moving in quickly behind the front.
Seas will peak this afternoon into the early evening with a high
long-period northwest swell of 14 to 17 feet at 15 to 17 seconds.
Seas are expected to diminish Tuesday into early Wednesday morning,
but a thermal trough will develop at the coast with seas remaining
high and steep Tuesday as north winds increase over the waters.
These winds will be strongest south of Gold Beach. Seas then remain
steep over the outer waters as they briefly diminish Tuesday night
into Wednesday morning.
Models remain consistent in indicating a building long period west
to northwest swell Wednesday into Thursday with seas rising rapidly.
This is likely to combine with incoming tide and a shorter period
west-northwest swell at 13 seconds to bring an increased chance of
sneaker waves...with highest risk Wednesday but a continued risk as
seas build into Thursday. -Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 4 AM PST early this morning for
ORZ023>031.
Wind Advisory until 4 PM PST this afternoon for ORZ030-031.
CA...Wind Advisory until 4 PM PST this afternoon for CAZ085.
Pacific Coastal Waters...Small Craft Advisory until 4 PM PST Tuesday
for PZZ350-356.
Small Craft Advisory until 4 AM PST Wednesday for PZZ370-376.
MAS/SBN/MNFThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 2:47 PM PST | Air Stagnation Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 5 days |
Nearby
Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.